Hail, Shelby
- When
- September 22, 2:20 PM CST
- Where
- Shelby County, 2.18 mi WNW of Elk Horn
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 41.610, -95.110
An area of upper level low pressure slowly moved across the central Plains during the September 22nd through the 23rd time frame. Significant moisture was in place across the mid Missouri River Valley ahead of this system.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OAX wrote it up.
An area of upper level low pressure slowly moved across the central Plains during the September 22nd through the 23rd time frame. Significant moisture was in place across the mid Missouri River Valley ahead of this system. This combination led to scattered to numerous thunderstorms over eastern Nebraska and western Iowa starting on the 22nd and continuing into the day on the 23rd. The heavy persistent thunderstorms, especially late in the night and into the early morning hours on the 23rd led to significant flash flooding across parts of western Iowa, specifically in Council Bluffs.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before the first event at Sep 22, 2:05 PM CST, 15 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 305 PM CDT TUE SEP 22 2015 .SHORT TERM...(TONIGHT THROUGH FRIDAY) ISSUED AT 238 PM CDT TUE SEP 22 2015 TRANSITIONING TO A WETTER PERIOD FOR THE SHORT TERM. TODAY...A WARM FRONT EXTENDING WEST/EAST ACROSS THE REGION HAS HELPED TRIGGER SEVERE STORMS EARLIER THIS MORNING WITH NUMEROUS REPORTS OF GOLF BALL SIZE HAIL. STRONG STORMS ARE ONGOING JUST NORTH OF THE FRONTAL BOUNDARY NORTH OF OMAHA...AND GENERALLY ALONG AND EAST OF THE MISSOURI RIVER. OTHER SPOTTY SHOWERS HAVE POPPED UP IN THE PLATTE RIVER VALLEY ACROSS EASTERN NEBRASKA AS DAYTIME HEATING HAS INCREASED...BUT THESE HAVE BEEN MOSTLY SHOWERS WITH ISOLATED THUNDER. HEIGHT FALLS BEGIN IN EARNEST ACROSS THE REGION TONIGHT. SHOULD SEE MORE WIDESPREAD COVERAGE WEST OF THE REGION OVERNIGHT ACROSS THE WESTERN HIGH PLAINS...BUT WITH A MOIST AXIS REMAINING IN PLACE ACROSS THE MISSOURI VALLEY...WILL MAINTAIN LOW CHANCE POPS FOR SHOWERS/THUNDERSTORMS OVERNIGHT. IF ANYTHING DOES POP UP OVERNIGHT...IT COULD LINGER WEDNESDAY MORNING. AGAIN...THE BETTER COVERAGE WILL LIKELY BE WEST OF THE FORECAST AREA ACROSS CENTRAL NEBRASKA...THEN MOVING TOWARD AT LEAST A PORTION OF EASTERN NEBRASKA BY LATE WEDNESDAY AFTERNOON. POPS FOR OUR AREA SUBSTANTIALLY INCREASE WEDNESDAY NIGHT THROUGH THURSDAY AS THE UPPER LOW MOVES INTO THE REGION AND STALLS. PRECIP CHANCES BEGINS TO WANE LATE THURSDAY NIGHT AS THE UPPER LOW FINALLY DRIFTS TO THE SOUTH...WITH LINGERING PRECIP CHANCES ACROSS SOUTHEAST NEBRASKA FRIDAY MORNING. .LONG TERM...(FRIDAY NIGHT THROUGH TUESDAY) ISSUED AT 238 PM CDT TUE SEP 22 2015 QUIET WEATHER EXPECTED DURING THE EXTENDED PERIOD AS THE UPPER RIDGE REBUILDS ACROSS THE REGION. TEMPS SHOULD BE JUST ABOVE NORMAL IN THE UPPER 70S TO LOWER 80S. ANOTHER WEAK TROUGH MOVES THROUGH THE NORTHERN PLAINS LATE IN THE PERIOD...WHICH SHOULD HELP PUSH A COOL FRONT INTO THE REGION SUNDAY NIGHT...WITH SLIGHTLY BELOW NORMAL TEMPS FOR MONDAY...MORE IN LINE WITH THE ECMWF INSTEAD OF THE GFS. && .AVIATION...(18Z TAFS FOR KOFK...KLNK AND KOMA.) ISSUED AT 1231 PM CDT TUE SEP 22 2015 AS OF 17Z SOME LIFR CIGS LINGER MAINLY WEST OF THE KOFK REGION. THIS LOW CLOUD DECK WAS SLOWLY ERODING. KOFK HAD ALREADY GONE TO MVFR CIGS. VCTS JUST SOUTH OF KLNK AND IT APPEARS IT WILL REMAIN SOUTH AND MOVE OFF TO THE EAST. ALL THREE TAF SITES THEN REMAIN RELATIVELY QUIET UNTIL LATER IN THE FORECAST PERIOD. AFTER 10Z EXPECT ADDITIONAL THUNDERSTORM DEVELOPMENT AND ALL THREE SITES HAVE TEMPO PERIODS TO REFLECT THIS AND TREND THAT DIRECTION. && .OAX WATCHES/WARNINGS/ADVISORIES... NE...NONE. IA...NONE. && SHORT TERM...DEWALD LONG TERM...DEWALD AVIATION...MEYER
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 502 AM CDT TUE SEP 22 2015 IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034- 042>045-050>053-065>068-078-088>093-230015- MONONA-HARRISON-SHELBY-POTTAWATTAMIE-MILLS-MONTGOMERY-FREMONT- PAGE-KNOX-CEDAR-THURSTON-ANTELOPE-PIERCE-WAYNE-BOONE-MADISON- STANTON-CUMING-BURT-PLATTE-COLFAX-DODGE-WASHINGTON-BUTLER- SAUNDERS-DOUGLAS-SARPY-SEWARD-LANCASTER-CASS-OTOE-SALINE- JEFFERSON-GAGE-JOHNSON-NEMAHA-PAWNEE-RICHARDSON- 501 AM CDT TUE SEP 22 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST NEBRASKA AND SOUTHEAST NEBRASKA. .DAY ONE...TODAY AND TONIGHT PATCHY DENSE FOG THIS MORNING. SPOTTY NON-SEVERE THUNDERSTORMS POSSIBLE THIS MORNING AND THIS AFTERNOON. SCATTERED THUNDERSTORMS TONIGHT. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY A CHANCE OF THUNDERSTORMS...THEN THUNDERSTORMS BECOMING LIKELY WEDNESDAY NIGHT FOR PARTS OF NORTHEAST AND EAST CENTRAL NEBRASKA INTO WESTERN IOWA. A CHANCE OF THUNDERSTORMS THURSDAY...THEN THUNDERSTORMS ENDING THURSDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT. ZAPOTOCNY
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
1242 PM CDT TUE SEP 22 2015
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1225 PM HAIL DECATUR 42.01N 96.26W
09/22/2015 E0.75 INCH BURT NE TRAINED SPOTTER
&&
NWS OMAHA/VALLEY NE
IRIS SYSTEMSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA 1257 PM CDT TUE SEP 22 2015 NEZ015-018-033-034-221845- THURSTON NE-BURT NE-CUMING NE-WAYNE NE- 1257 PM CDT TUE SEP 22 2015 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CUMING... SOUTHWESTERN THURSTON...NORTHWESTERN BURT AND SOUTHEASTERN WAYNE COUNTIES UNTIL 145 PM CDT... AT 1257 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 4 MILES SOUTH OF PENDER...OR 35 MILES SOUTHWEST OF SIOUX CITY...MOVING EAST AT 20 MPH. DIME SIZE HAIL WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... BANCROFT AND ROSALIE. THIS INCLUDES HIGHWAY 77 IN NEBRASKA BETWEEN MILEMARKERS 150 AND 155. LAT...LON 4205 9690 4211 9687 4204 9640 4194 9642 TIME...MOT...LOC 1757Z 279DEG 16KT 4204 9672 KERN
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA 112 PM CDT TUE SEP 22 2015 IAZ043-055-NEZ015-034-221900- HARRISON IA-MONONA IA-THURSTON NE-BURT NE- 112 PM CDT TUE SEP 22 2015 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN MONONA... NORTHWESTERN HARRISON...SOUTHEASTERN THURSTON AND NORTHEASTERN BURT COUNTIES UNTIL 200 PM CDT... AT 112 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 5 MILES SOUTHWEST OF DECATUR...OR 38 MILES SOUTH OF SIOUX CITY...MOVING EAST AT 15 MPH. DIME SIZE HAIL WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... DECATUR...BLENCOE AND PELICAN POINT STATE RECREATION AREA. THIS INCLUDES THE FOLLOWING HIGHWAYS... HIGHWAY 75 IN NEBRASKA BETWEEN MILE MARKERS 138 AND 150. INTERSTATE 29 BETWEEN MILE MARKERS 97 AND 109. LAT...LON 4188 9640 4205 9635 4199 9596 4181 9606 TIME...MOT...LOC 1812Z 292DEG 14KT 4194 9631 KERN
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
210 PM CDT TUE SEP 22 2015
IAZ043-055-056-222000-
SHELBY IA-HARRISON IA-MONONA IA-
210 PM CDT TUE SEP 22 2015
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN MONONA...
NORTHEASTERN HARRISON AND NORTHWESTERN SHELBY COUNTIES UNTIL 300 PM
CDT...
AT 210 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 6
MILES EAST OF PISGAH...OR 27 MILES SOUTHWEST OF DENISON...MOVING
SOUTHEAST AT 25 MPH.
NICKEL SIZE HAIL WILL BE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
EARLING...WOODBINE...DUNLAP...PANAMA...PORTSMOUTH...SCHABEN PARK AND
WILLOW LAKE RECREATION AREA.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
&&
LAT...LON 4159 9555 4179 9591 4191 9584 4188 9567
4186 9567 4186 9558 4183 9539
TIME...MOT...LOC 1910Z 294DEG 21KT 4182 9580
SMITHSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
251 PM CDT TUE SEP 22 2015
IAZ056-222030-
SHELBY IA-
251 PM CDT TUE SEP 22 2015
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN SHELBY COUNTY UNTIL 330
PM CDT...
AT 250 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
EARLING...OR 17 MILES SOUTH OF DENISON...MOVING EAST AT 40 MPH.
NICKEL SIZE HAIL WILL BE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
HARLAN...EARLING...IRWIN...DEFIANCE...PANAMA...WESTPHALIA...KIRKMAN
AND MANTENO RECREATION AREA.
THIS INCLUDES HIGHWAY 59 IN IOWA BETWEEN MILE MARKERS 80 AND 91.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
&&
LAT...LON 4164 9511 4168 9555 4186 9554 4186 9536
4187 9536 4186 9509
TIME...MOT...LOC 1950Z 283DEG 33KT 4177 9541
KERNPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
314 PM CDT TUE SEP 22 2015
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0130 PM HAIL 2 WSW BANCROFT 42.00N 96.60W
09/22/2015 E1.50 INCH CUMING NE NEWSPAPER
&&
NWS OMAHA/VALLEY NE
IRIS SYSTEMThe Omaha radar (KOAX), 110 km away, was scanning. The volume nearest the first event began at 20:18 UTC.
2 hail, 1 flash flood. Local standard time, as filed.
Numerous reports of flash flooding were received from broadcast media, spotters, and social media. Very heavy rainfall occurred during the overnight and into the early morning hours on the 23rd with the Council Bluffs area seeing over 7 inches of rainfall. This lead to significant flash flooding of streets and small streams. This had a large impact on the morning rush hour with numerous cars stalled with several water rescues taking place. Basement flooding also occurred throughout the city during the morning hours.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2015Every state in 2015This day in weather historyWarnings in Iowa, September 2015
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 602053, 602054, 602059.